Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

June 8, 2021Orange County, New York

NWS New York, NY issued this special weather statement at Jun 8, 2021, 12:49 PM EDT for Orange County, New York. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 12:49 PM EDT (16:49 UTC)
Expired
Jun 8, 2021, 1:30 PM EDT
In force
41 min
Issued by
NWS New York, NY

County Orange County, NY

The radar

The Albany radar (KENX), 120 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:19 PM EDTTSTM WND DMGGoshen, NYDOWNED TREE ON 17A, JUST PAST GREENWICH AVE AND US6.
Jun 8, 1:32 PM EDTTSTM WND DMGChester, NYTREES REPORTED DOWN ON A HOUSE IN CHESTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS81 KOKX 081649
SPSOKX

Special Weather Statement
National Weather Service New York NY
1249 PM EDT Tue Jun 8 2021

NYZ067-068-081730-
Putnam-Orange-
1249 PM EDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ORANGE
AND WESTERN PUTNAM COUNTIES...

At 1249 PM EDT, strong thunderstorms were clustered over Goshen,
moving northeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Newburgh, Monroe, West Point, Goshen, Cold Spring, New Windsor,
Gardnertown, Chester, Montgomery, Florida, Kiryas Joel, Woodbury,
Orange Lake, Mechanicstown and Washingtonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7405 4159 7396 4157 7396 4155 7399
      4153 7400 4145 7400 4144 7398 4149 7393
      4149 7389 4142 7383 4126 7431 4142 7444
      4161 7409 4160 7408 4161 7407
TIME...MOT...LOC 1649Z 240DEG 18KT 4138 7430 

$$

JC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 11:46 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 8, 11:46 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
1146 AM EDT Tue Jun 8 2021

.SYNOPSIS...
A Bermuda high pressure remains today and gradually retreats
farther offshore tonight and Wednesday. A back door cold front
passes through the region Wednesday night as high pressure
builds to the north. The front stalls south of the area
Thursday with weak low pressure moving along the front. Weak
surface low pressure passes by to the south Friday and into the
early weekend. Weak high pressure looks to return the beginning
of next week with a cold front approaching the area on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast is generally on track. Any fog across the area has
lifted. Showers and thunderstorms have developed just to the
west of the forecast area as of 11 am, so increased chances for
precipitation for portions of the Lower Hudson Valley and
Northeast New Jersey. Heat and humidity will continue today.
Heat index values were already in the middle to upper 90s in
portions of Northeast New Jersey, with lower 90s across New York
City. Although dew points are in the 70s, do expect dew points
to lower a degree or perhaps two as we head into late morning
and afternoon as some strengthening in wind (although minor) may
aid in bringing some slightly lower dew points from aloft.
Additionally, as we head into the peak heating of the day,
clouds are expected to increase from the west with the
development of the showers and thunderstorms, limiting heating.
So, although some areas of New York City may hit 95, do not
think it will be widespread or long lasting enough to warrant a
Heat Advisory.

Weak upper ridging from Bermuda high pressure remains today
and gradually weakens tonight. In the weak flow shortwave
energy and convective vort maxes will be moving into the region.
High CAPE values, up to around 2000 J/kg, surface instability,
and increasing low level lapse rates will lead to areas of
thunderstorms this afternoon and into this evening with the
beast chances across the inland areas, with storms gradually
weakening as the areas moves into the marine environment.
Steering winds will be weak, mainly up to 10kt and possibly up
to 15kt, resulting in slow moving storms. And with high
precipitable waters values increasing up to 2 to 2.25 inches
there is the potential for heavy rainfall and localized flash
flooding.

Heat and high humidity, with dew points into the upper 60s, and
lower 70s with keep heat indices in the mid to upper 90s across
much of northeastern New Jersey, and a heat advisory remains in
effect until 800 PM EDT. Timing of the thunderstorms could also
limit reaching heat advisory criteria.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The upper ridge weakens Wednesday as a longwave upper trough
slowly drifts into the northeast. Additional convective vort
maxes will be moving into the region Wednesday with the steering
flow even weaker than Tuesday, with the flow 5 to around 10kt.
Precipitable waters will again be just over 2 inches, and
scattered thunderstorms with heavy rainfall and localized flash
flooding will be possible once again. Heat and humidity will
remain Wednesday ahead of an approaching cold front, and heat
advisory criteria may be reached again across northeastern New
Jersey. However, cloud cover and additional convection will be
limiting factors and will not extend the advisory at this time.

The backdoor cold front passes through Wednesday night and
stalls south of the area, as surface high pressure builds into
northern New England. Weak low pressure tracks into the western
areas along the stalled boundary late Wednesday night into
Thursday with the best chances of precipitation to the south and
west. The airmass will be more stable by Thursday and will not
mention thunder.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A stalled front to the south will be the focus for the
development of a weak surface low pressure. With primarily
easterly flow and overcast skies, Friday will be relatively cool
with highs only in the upper 60s and possibly low 70s. Rain
showers will also be possible through much of the overnight
Thursday and through the day on Friday.

As the low slowly moves offshore Saturday, it may elongate and
interact with another weak system approaching from the west. This
will allow for at least the slight chance of a rain shower through
the day with highs moderating a bit into the middle 70s.

Persistent upper-level troughing and weak disturbances sliding
through the area will continue to result in the potential for
showers on Sunday, Monday, and Tuesday particularly in the afternoon
each day, but little if any instability will allow for any
precipitation to remain showers and not thunderstorms.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A surface trough develops this afternoon and evening allowing
for the development of thunderstorms in the afternoon and
lingering into the evening.

Mainly VFR this afternoon outside of any convection.

Showers and thunderstorms with the potential for heavy rain will
be possible. Showers and storms can develop as early as 18Z but
will be more likely in the 20-00Z timeframe. Any storms that
develop will be fairly slow moving.

Redevelopment of low stratus and fog will be possible for most
terminals tonight with saturated low levels. IFR or lower
conditions are expected for the coastal terminals especially.

Winds tonight become light and variable outside of the New York
metro terminals. The NYC metro terminals should see winds remain
between 5 and 8kts.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are likely in category changes with timing of
thunderstorms this afternoon and fog/low stratus tonight.

The afternoon KJFK haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.

The afternoon KLGA haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.

The afternoon KEWR haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...Mainly VFR. IFR possible in low stratus/fog along
the coast early. Chance of scattered thunderstorms, mainly in
the afternoon and evening.
.Thursday...Mainly VFR, but MVFR possible with a chance of
afternoon showers, mainly north and west of the New York metro.
.Friday...Chance of MVFR in showers.
.Saturday...Mainly VFR, except MVFR or lower in isolated
showers.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Patchy fog may linger across the eastern ocean waters, mainly
south of East Hampton to Montauk point. The area was moving east
and its possible over the next couple of hours the fog and low
clouds exit the region.

Otherwise, winds and seas remain below SCA levels across all
the forecast waters today through Thursday.

Low pressure passing by to the south will elevate seas to near
SCA threshold Friday and especially Saturday before falling
below threshold on Sunday. Wind gusts will also be marginal on
Friday with gusts to 25 kt possible on the ocean waters.

&&

.HYDROLOGY...
Rainfall of 1/2 to 1 inch is possible today into this evening
with locally higher amounts, with the threat of localized flash
flood with slow moving thunderstorms. Slow moving thunderstorms
are possible again Wednesday with the threat of localized flash
flooding once again.

No hydrologic impacts are expected Thursday through Monday.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents at
the ocean beaches today.

There is a low risk for the development of rip currents at
the ocean beaches on Wednesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...MET/MW
NEAR TERM...JP/MET
SHORT TERM...MET
LONG TERM...MW
AVIATION...DW/MW
MARINE...MET/MW
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...MET
Hazardous weather outlook, Jun 8, 9:25 AM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
925 AM EDT Tue Jun 8 2021

NJZ004-006-103>108-091330-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
925 AM EDT Tue Jun 8 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Heat Advisory.

There will be scattered thunderstorms, mainly this afternoon and this
evening. There is the potential for heavy rainfall which may produce
localized flash flooding. Gusty winds and lightning strikes are also
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-NYZ067>075-078>081-176>179-091330-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
925 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There will be scattered thunderstorms, mainly this afternoon and this
evening. There is the potential for heavy rainfall which may produce
localized flash flooding. Gusty winds and lightning strikes are also
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-091330-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
925 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-355-091330-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
925 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 8, 12:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1249 PM EDT Tue Jun 8 2021

NYZ067-068-081730-
Putnam-Orange-
1249 PM EDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ORANGE
AND WESTERN PUTNAM COUNTIES...

At 1249 PM EDT, strong thunderstorms were clustered over Goshen,
moving northeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Newburgh, Monroe, West Point, Goshen, Cold Spring, New Windsor,
Gardnertown, Chester, Montgomery, Florida, Kiryas Joel, Woodbury,
Orange Lake, Mechanicstown and Washingtonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7405 4159 7396 4157 7396 4155 7399
      4153 7400 4145 7400 4144 7398 4149 7393
      4149 7389 4142 7383 4126 7431 4142 7444
      4161 7409 4160 7408 4161 7407
TIME...MOT...LOC 1649Z 240DEG 18KT 4138 7430

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:04 AM EDTMarine Dense Fog AdvisoryOKX9 hr
Jun 8, 12:24 PM EDTAreal Flood AdvisoryOKXOrange3 hr
Jun 8, 1:07 PM EDTFlash Flood WarningOKXOrange3 hr
Jun 8, 1:28 PM EDTSevere Thunderstorm WarningOKXOrange62 min
Jun 8, 2:02 PM EDTAreal Flood AdvisoryOKXOrange118 min
Jun 8, 2:07 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester38 min
Jun 8, 2:26 PM EDTSpecial Weather StatementOKXPutnam, Rockland, Westchester49 min
Jun 8, 2:40 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester35 min
Jun 8, 3:06 PM EDTAreal Flood AdvisoryOKXRockland, Westchester114 min
Jun 8, 3:10 PM EDTSevere Thunderstorm WarningOKXBronx, Rockland, Westchester50 min
Jun 8, 3:28 PM EDTSpecial Marine WarningOKX62 min
Jun 8, 3:29 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, New York, Queens, Richmond46 min
Jun 8, 3:30 PM EDTFlash Flood WarningOKXRockland, Westchester3 hr
Jun 8, 3:49 PM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens, Richmond2 hr
Jun 8, 4:10 PM EDTSpecial Marine WarningOKX43 min
Jun 8, 4:15 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond43 min
Jun 8, 4:30 PM EDTSpecial Marine WarningOKX45 min
Jun 8, 4:31 PM EDTFlash Flood WarningOKXNassau, Queens56 min
Jun 8, 2:58 PM EDTSevere Thunderstorm WarningOKXBergen47 min
Jun 8, 3:14 PM EDTSpecial Weather StatementOKXEssex, Union46 min
Jun 8, 3:15 PM EDTFlash Flood WarningOKXBergen, Essex, Hudson, Passaic, Union3 hr
Jun 8, 2:31 PM EDTSpecial Weather StatementOKX44 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.